Ohio, 2009

Tornado and Damaging Wind in Ohio, October 23, 2009

October 23, 2009 · NWS ILN · 2 events in 2 counties and zones

A thin line of storms produced isolated severe weather over portions of Ohio during the late afternoon and early evening hours of October 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A thin line of storms produced isolated severe weather over portions of Ohio during the late afternoon and early evening hours of October 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 23, 3:18 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 23, 3:18 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
418 PM EDT FRI OCT 23 2009

.SYNOPSIS...
SURFACE LOW PRESSURE WILL PUSH NORTHEAST THROUGH THE GREAT LAKES
TONIGHT...WITH A COLD FRONT CROSSING THE OHIO VALLEY THIS EVENING.
HIGH PRESSURE AND DRIER AIR WILL MOVE INTO THE REGION SATURDAY
NIGHT INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
COLD FRONT WILL APPROACH THE REGION THIS EVENING...AND SCATTERED
SHOWERS HAVE DEVELOPED IN WHAT LITTLE OF A WARM SECTOR APPEARS TO
EXIST...CURRENTLY STRETCHING ALONG A NORTHWARD AXIS THROUGH
CENTRAL AND EASTERN INDIANA. INSTABILITY IS NOT IMPRESSIVE...WITH
MODIFIED SOUNDINGS YIELDING A COUPLE HUNDRED J/KG OF CAPE ACROSS
THE SOUTHWEST CORNER OF THE CWA. THINK IT MAY BE ENOUGH FOR SOME
THUNDER. WIND HAVE GUSTED INTO THE 35-45 MPH RANGE WITH SOME OF
THE SHOWERS.

ELSEWHERE...HAVE KEPT HIGH END POPS GOING FOR THE
EVENING...ALTHOUGH ACTUAL RAINFALL AMOUNTS PROBABLY WILL BE ON
THE LOW SIDE OF THINGS. CLOUDY SKIES WILL REMAIN OVERNIGHT AS
MOISTURE LINGERS BEHIND THE FRONT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
500 TROUGH WILL SWING THROUGH BEHIND THE FRONT ON
SATURDAY...AND WITH MOISTURE STILL HANGING AROUND...WILL SEE SOME
SCATTERED SHOWERS ACROSS THE REGION. BETTER CHANCE WILL BE IN THE
NORTH...BUT CERTAINLY NOT LOOKING AT ANY SIGNIFICANT RAINFALL.
MODELS IN GOOD AGREEMENT THROUGH THIS PART OF THE FORECAST.

SKIES WILL CLEAR OUT TO ALLOW FOR LOWS TO DROP FAIRLY WELL ON
SATURDAY NIGHT. A SOUTHWESTERLY FLOW WILL PICK UP AS HIGH PRESSURE
MOVES THROUGH THE AREA AND THEN CENTERS TO THE SOUTHEAST. THIS
WILL ALLOW FOR DRY CONDITIONS AND WARMING TEMPERATURES ON SUNDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGHLY AMPLIFIED MID/UPR LEVEL FLOW PATTERN WITH A SYSTEM EJECTING
FROM THE PLAINS INTO THE GREAT LAKES ON MONDAY. EXPECT AN ASSOCIATED
SFC COLD FRONT PASS THRU ILN/S FA EARLY TUESDAY MORNING. WL HANDLE
THIS WITH CHC POPS FOR SHOWERS MON AFTN THRU EARLY TUESDAY.

IN THE WAKE OF THIS FRONT SURFACE HIGH PRESSURE TO BUILD IN ON
TUESDAY. MID/UPR LEVEL FLOW AMPLIFIES AT MID WEEK WITH DEEP TROF
DEVELOPING OVER THE WEST AND A RIDGE OVER THE EAST. GFS AND ECMWF
SOLN/S DIVERGE ON TIMING OF SYSTEMS WITH 00Z ECMWF MAINTAINING MORE
RIDGING OVER OHIO VALLEY AND THEREFORE IS SLOWER WITH PRECIP ARRIVAL
BY THE END OF NEXT WEEK. GFS KEEPS THE OHIO VLY IN SWRLY FLOW WITH A
QUICKER MSTR RETURN. CONFIDENCE IS NOT REAL HIGH BUT HAVE TRENDED A
LTL SLOWER THAN OPERATIONAL GFS...KEEPING A DRY FCST UNTIL THURSDAY
AFTN AND THEN CONT CHC POPS INTO FRIDAY. HAVE HIGHEST POPS ON FRIDAY
WHEN FRONTAL BOUNDARY IS EXPECTED TO PASS THRU THE REGION.

HAVE TRENDED HIGHS MONDAY AT OR ABOVE MEX GUID AND THEN DID NOT
DEVIATE TOO MUCH FOR TUE/WED/THU AND THEN PREFER NUMBERS A LTL ABOVE
MEX ON FRIDAY. FOR LOWS HAVE OPTED FOR SOLN AT OR LTL ABV MEX MON
NIGHT AND THEN SLIGHTLY COOLER THAN MEX FOR TUE NIGHT AND WED
NIGHT.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
COLD FRONT PUSHING INTO CENTRAL INDIANA AS SFC LOW NEAR ORD TRACKS
TO THE NORTHEAST. FRONT WILL TRACK TO KCVG-KDAY CORRIDOR AROUND
22Z...AND INTO KCMH BETWEEN 00Z-02Z. WHILE WIDESPREAD RAIN IS
PUSHING EAST INTO EASTERN OH/KY...WILL STILL SEE SCATTERED LIGHT
SHOWERS UP THROUGH FRONTAL PASSAGE. CIGS AHEAD OF THE FRONT ARE
LOWERING INTO LOW-END MVFR WITH OCCL IFR...AND THESE LOW CIGS ARE
EXPECTED TO SPREAD INTO KCMH/KLCK SHORTLY. OBS UPSTREAM INDICATE
THAT CIGS MAY SCATTER AND LIFT INTO MVFR...POSSIBLY VFR...FOR A
FEW HOURS AFTER THE FRONT PASSES THROUGH. HOWEVER...WIDESPREAD LOW
LEVEL MOISTURE WILL ROTATE AROUND THE LOW AND OVERSPREAD ALL
TERMINALS THIS EVENING...STICKING AROUND OVERNIGHT. MODELS AND
UPSTREAM OBS SUGGEST IFR CIGS ARE LIKELY WITH THIS
MOISTURE...ESPECIALLY ACROSS THE KDAY-KCMH CORRIDOR AND AREAS TO
THE NORTH. SCATTERED SHOWERS ARE POSSIBLE AFTER 14Z SAT AS UPPER
VORT MAX SWINGS THROUGH. HOWEVER...COVERAGE OF THIS ACTIVITY
SHOULD BE FAIRLY ISOLATED AND SHOWER ACTIVITY SHOULD BE
LIGHT...SO PRECIP IS NOT WORTH MENTIONING IN THE TAFS AT THIS
POINT.

OUTLOOK...MVFR CEILINGS EXPECTED SATURDAY WITH SCATTERED SHOWER
ACTIVITY. SCATTERED SHOWERS WITH MVFR CIGS/VSBYS POSSIBLE LATE
MONDAY AND EARLY TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...HATZOS
SHORT TERM...HATZOS
LONG TERM...AR
AVIATION...HAWBLITZEL
Hazardous weather outlook, Oct 23, 3:31 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT FRI OCT 23 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-242045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
431 PM EDT FRI OCT 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS WILL PUSH
QUICKLY NORTHEAST ACROSS THE REGION THIS EVENING. A FEW OF THESE
SHOWERS AND STORMS MAY PRODUCE STRONG WIND GUSTS...ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 23, 3:13 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT FRI OCT 23 2009

INZ080-KYZ089>096-OHZ078-232045-
SWITZERLAND IN-GRANT KY-BOONE KY-CAMPBELL KY-KENTON KY-PENDLETON KY-
GALLATIN KY-CARROLL KY-OWEN KY-CLERMONT OH-
413 PM EDT FRI OCT 23 2009

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLERMONT...OWEN...
CARROLL...GALLATIN...PENDLETON...KENTON...CAMPBELL...BOONE...GRANT
AND EASTERN SWITZERLAND COUNTIES THROUGH 445 PM EDT...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MONTEREY...MOVING NORTHEAST AT 60
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LOCATIONS IMPACTED INCLUDE...
OWENTON...WARSAW...WILLIAMSTOWN...DRY RIDGE...CRITTENDEN...
FALMOUTH...WILDER AND WALTON.

IN ADDITION...BEECHWOOD...SQUIRESVILLE...WORTHVILLE...WHEATLEY...
EAGLE STATION...NATLEE...NEW LIBERTY AND NEW COLUMBUS ARE NEAR THE
PATH OF THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Oct 23, 3:52 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
452 PM EDT FRI OCT 23 2009

KYZ090>097-OHZ071-077>079-232145-
GRANT KY-BOONE KY-CAMPBELL KY-KENTON KY-PENDLETON KY-GALLATIN KY-
BRACKEN KY-OWEN KY-CLERMONT OH-HAMILTON OH-BROWN OH-WARREN OH-
452 PM EDT FRI OCT 23 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN...NORTHWESTERN
BROWN...SOUTHEASTERN HAMILTON...CLERMONT...SOUTHEASTERN OWEN...
NORTHWESTERN BRACKEN...EASTERN GALLATIN...PENDLETON...KENTON...
CAMPBELL...BOONE AND GRANT COUNTIES THROUGH 545 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MUNK...MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LOCATIONS IMPACTED INCLUDE...
CRITTENDEN...WALTON...FALMOUTH...BUTLER...INDEPENDENCE...
CLARYVILLE...TAYLOR MILL AND ALEXANDRIA.

IN ADDITION...SHERMAN...WILLIAMSTOWN LAKE...MORGAN...NORTHCUTT...
KNOXVILLE...VERONA...GOFORTH AND BRACHT ARE NEAR THE PATH OF THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Oct 23, 3:54 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
454 PM EDT FRI OCT 23 2009

INZ066-074-OHZ051-060-061-070-232130-
FRANKLIN IN-DEARBORN IN-BUTLER OH-MIAMI OH-MONTGOMERY OH-PREBLE OH-
454 PM EDT FRI OCT 23 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN PREBLE...
WESTERN MONTGOMERY...SOUTHWESTERN MIAMI...BUTLER...NORTHEASTERN
DEARBORN AND SOUTHEASTERN FRANKLIN COUNTIES THROUGH 530 PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM WEST
ALEXANDRIA TO ROCKDALE...MOVING NORTHEAST AT 25 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LOCATIONS IMPACTED INCLUDE...
LEWISBURG...WEST ALEXANDRIA...GRATIS...HAMILTON...WEST MILTON...
TROY...TROTWOOD AND TRENTON.

IN ADDITION...REILY...WHEATVILLE...ALERT...OKEANA...SOMERVILLE...
LAYHIGH...ST. CHARLES AND MILLVILLE ARE NEAR THE PATH OF THESE
STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Oct 23, 4:01 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT FRI OCT 23 2009

OHZ034-035-042-043-051-232130-
MIAMI OH-DARKE OH-SHELBY OH-AUGLAIZE OH-MERCER OH-
501 PM EDT FRI OCT 23 2009

...STRONG WINDS POSSIBLE FROM THUNDERSTORMS THROUGH 6 PM EDT...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTH
OF ROCKFORD TO 9 MILES SOUTHWEST OF UNION CITY...MOVING NORTHEAST AT
50 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT RECOVERY...UNION CITY...ROCKFORD...COLDWATER...ST. HENRY...
CELINA...ANSONIA AND GREENVILLE.

IN ADDITION...WABASH...COSMOS...NORTH DAYTON...ROSE HILL...
SHARPEYE...SHARPS CROSSING...PALESTINE AND TAMA ARE NEAR THE PATH OF
THESE STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Oct 23, 4:38 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
538 PM EDT FRI OCT 23 2009

KYZ097>099-OHZ063-071-072-078>081-232230-
BRACKEN KY-MASON KY-ROBERTSON KY-CLERMONT OH-HIGHLAND OH-BROWN OH-
CLINTON OH-WARREN OH-FAYETTE OH-ADAMS OH-
538 PM EDT FRI OCT 23 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ADAMS...FAYETTE...
EASTERN WARREN...CLINTON...BROWN...HIGHLAND...CLERMONT...ROBERTSON...
MASON AND BRACKEN COUNTIES THROUGH 630 PM EDT...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
LEBANON TO MILFORD TO FALMOUTH...MOVING NORTHEAST AT 45 MPH.

THESE SHOWERS AND STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH.

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...HILLSBORO...BATAVIA...MOUNT ORAB...
GEORGETOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
WEST UNION...SEAMAN...AND PEEBLES.

HATZOS
Special weather statement, Oct 23, 4:43 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
543 PM EDT FRI OCT 23 2009

OHZ034-035-042>044-232215-
DARKE OH-SHELBY OH-LOGAN OH-AUGLAIZE OH-MERCER OH-
543 PM EDT FRI OCT 23 2009

...STRONG WINDS POSSIBLE FROM THUNDERSTORMS THROUGH 615 PM EDT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM MENDON TO
ANSONIA...MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VERSAILLES...ST. MARYS...NEW BREMEN...MINSTER...FORT LORAMIE...NEW
KNOXVILLE...WAPAKONETA AND CRIDERSVILLE.

IN ADDITION...BROCK...CHICKASAW...MARIA STEIN...DARKE COUNTY
AIRPORT...OSGOOD...YORKSHIRE...BULKHEAD AND WILLOWDELL ARE NEAR THE
PATH OF THESE STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 14 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Clinton

When
October 23, 5:16 PM EST to 5:17 PM EST
Where
Clinton County, 0.85 mi WSW of Port William to 0.75 mi WSW of Port William
Rating
EF0
Path length
0.1 mi
Path width
6.67 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
39.546, -83.795

Based on reports from the public and from a storm survey conducted by National Weather service personnel, it was determined that a weak tornado touched down briefly in Clinton County. The tornado touched down in a shallow ravine near the intersection of State Route 134 and Horseshoe Road where it knocked down a few small trees and large branches. In addition, two small windows were broken on a barn.

Thunderstorm Wind, Pike

When
October 23, 7:16 PM EST to 7:17 PM EST
Where
Pike County, 3.75 mi E of Buchanan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.150, -83.050

Large branches were reported down due to damaging thunderstorm winds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyThe tornado archive for Ohio, 2009Warnings in Ohio, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195803, 195802.